Hail, Sierra
- When
- May 8, 12:50 PM MST to 12:55 PM MST
- Where
- Sierra County, 0.11 mi S of Caballo
- Measured
- 1.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 32.968, -107.320
Golf ball size hail reported in Caballo.
An upper low was moving through Southern Arizona which allowed a back door cold front to move through Southern New Mexico. The easterly winds behind the front brought a source of moisture to the area with sufficient wind shear as upper level winds turned to the southwest around 35-40 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper low was moving through Southern Arizona which allowed a back door cold front to move through Southern New Mexico. The easterly winds behind the front brought a source of moisture to the area with sufficient wind shear as upper level winds turned to the southwest around 35-40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 8, 3:18 AM MST, 9 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 418 AM MDT TUE MAY 8 2012 .SYNOPSIS... A RELATIVELY STRONG COLD FRONT HAS WORKED ITS WAY WESTWARD THROUGH THE REGION OVERNIGHT BRINGING GUSTY EAST WINDS AND A SURGE OF LOW LEVEL MOISTURE. TEMPERATURES WILL BE MUCH COOLER ACROSS MOST OF THE AREA THIS AFTERNOON AS CLOUD COVER INCREASES. THERE IS ALSO A GOOD CHANCE THAT SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE DAY. SOME OF THESE STORMS COULD BE QUITE STRONG AND THE RISK FOR A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE PRESENT. RAIN CHANCES WILL REMAIN IN PLACE FOR WEDNESDAY AND THURSDAY AS A STORM SYSTEM ALOFT PASSES JUST TO OUR SOUTH. WARMER AND DRIER CONDITIONS WILL RETURN FOR FRIDAY. && .DISCUSSION... A FAIRLY ACTIVE WEATHER PATTERN IS TAKING SHAPE ACROSS THE BORDERLAND TODAY AND IT APPEARS THAT THIS WILL BE THE CASE FOR THE NEXT FEW DAYS. THE TWO BIG PLAYERS IN TODAYS WEATHER GAME ARE A BACK DOOR COLD FRONT THAT MOVED WESTWARD THROUGH THE REGION OVERNIGHT AND A STRONG UPPER LEVEL LOW OVER WESTERN ARIZONA THAT IS DEPICTED NICELY BY THE WATER VAPOR IMAGE THIS MORNING. THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY AS DEW POINTS HAVE CLIMBED NICELY INTO THE 40S BEHIND THE FRONT. FORECAST SOUNDINGS ARE DEPICTING VERY GOOD 0-6KM SHEAR OF 45 TO 50 KNOTS ALONG WITH DECENT CAPE VALUES OF 500 TO 800 J/KG. THIS INDICATES THE POSSIBILITY OF A FEW STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. AS SUCH...SPC HAS PLACED PORTIONS OF THE BORDERLAND IN A SLIGHT RISK CATEGORY FOR SEVERE WEATHER TODAY. THE FRONTAL BOUNDARY WILL GET HELD UP JUST WEST OF THE RIO GRANDE TODAY PROVIDING SOME SURFACE CONVERGENCE. AT THE SAME TIME THE UPPER LOW WILL BE DROPPING SOUTH THROUGH WESTERN ARIZONA PLACING THE LOW TO OUR SOUTHWEST AND SETTING UP DIFFLUENCE ALOFT OVER OUR AREA. THESE FACTORS ALONG WITH SURFACE HEATING THIS AFTERNOON SHOULD HELP GET THE CONVECTION STARTED. THERE WILL BE A THREAT OF DRY LIGHTNING ACROSS THE WEST WHERE LOW LEVEL MOISTURE WILL STILL BE SOMEWHAT LACKING TODAY. ELSEWHERE THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAIN AND LOCALIZED FLOODING WILL BE A POSSIBILITY. MODELS ARE IN VERY GOOD AGREEMENT CONCERNING THE TRACK OF THE UPPER LOW WHICH WILL BEGIN TO MIGRATE EASTWARD AND PASS JUST TO THE SOUTH OF US WEDNESDAY AND THURSDAY. LOBES OF POSITIVE VORTICITY WILL ADVECT ACROSS THE AREA AS THE LOW PASSES BY KEEPING A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. MEANWHILE AN INCREASE IN CLOUD COVER WILL HELP KEEP TEMPERATURES SEVERAL DEGREES BELOW AVERAGE THROUGH THURSDAY. BY FRIDAY THE REGION WILL EXPERIENCE SUBSIDENCE BEHIND THE EXITING UPPER LOW. THIS WILL BRING AN END TO THE RAIN CHANCES AND ALLOW FOR TEMPERATURES TO RETURN TO NORMAL. HOWEVER ANOTHER BACK DOOR FRONT WILL QUICKLY PUSH IN BY SATURDAY MORNING. THE COOLING BEHIND THIS FRONT WILL NOT BE MORE THAN A FEW DEGREES BUT IT WILL HELP TO KEEP MOISTURE FLOWING INTO THE REGION ON EASTERLY BREEZES. I HAVE INTRODUCED ANOTHER CHANCE FOR THUNDERSTORMS IN THE EXTEND PERIOD FOR SUNDAY INTO MONDAY FOR THE EASTERN HALF OF THE REGION AS BOTH THE GFS AND THE ECMWF ARE HINTING AT THE PASSAGE OF A STRONGER SHORTWAVE EMBEDDED IN THE NORTHWESTERLY FLOW ALOFT. && .AVIATION...VALID 08/12Z-09/12Z. VFR CONDITIONS EXCEPT IN AREAS OF BLOWING DUST FROM STORM OUTFLOWS AND HEAVIER RAIN SHOWERS TUESDAY AFTERNOON. EAST WINDS 12-20KTS ARE EXPECTED FOR MUCH OF THE DAY WITH WINDS VRB25G40KTS WITH ANY STORMS THAT DEVELOP. SCT STORMS ARE EXPECTED TO DEVELOP AFTER 18Z. EXPECT SCT050CB BKN100 AFTER 18Z WITH SCT-BKN100 AFTER 06Z WEDNESDAY. && .FIRE WEATHER... ...SCATTERED STORMS WITH GUSTY WINDS AND HEAVY RAIN POSSIBLE ALONG AND EAST OF THE RIO GRANDE THIS AFTERNOON... ...DRY LIGHTNING THREAT FOR FAR WESTERN NM WHERE LOW LEVEL MOISTURE WILL NOT BE AS ABUNDANT... A BACK DOOR COLD FRONT WILL STALL OVER FAR WESTERN PORTIONS OF NEW MEXICO TODAY BEFORE PUSHING WEST OF THE AREA OVERNIGHT. ISOLATED TO SCATTERED HIGH BASED SHOWERS AND STORMS WILL BE POSSIBLE ACROSS THE GILA TODAY WITH WETTER LOWER BASED THUNDERSTORMS DEVELOPING ALONG THE FRONT AND POINTS EAST OF THERE. MIN RH TUESDAY WILL RANGE FROM THE SINGLE DIGITS FOR SW NM...TO 60-80 PERCENT OVER EASTERN OTERO AND HUDSPETH COUNTIES. HIGH RH FROM 50 TO 70 PERCENT ARE EXPECTED ALL AREAS WEDNESDAY. HAINES INDICES WILL RANGE FROM 5-6 GENERALLY WEST OF THE RIO GRANDE TUESDAY...TO 3 EAST. INDICES OF 3 ARE FORECAST ALL AREAS WEDNESDAY AND THURSDAY. RELATIVELY DRIER NORTHERLY FLOW RETURNS BY FRIDAY...IN THE WAKE OF THIS LOW AS IT EXITS TO THE EAST. ANOTHER PUSH FROM THE EAST IS EXPECTED EARLY SATURDAY AS SURFACE HIGH PRESSURE REMAINS FORECAST TO BUILD SOUTHWARD OVER THE WESTERN HIGH PLAINS AT THAT TIME. THIS COULD RETURN THE THREAT OF ACTIVITY TO THE AREA BY LATE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 77 55 73 52 76 / 30 40 30 40 30 SIERRA BLANCA 74 54 70 51 72 / 50 40 40 40 40 LAS CRUCES 74 49 70 46 74 / 30 40 40 40 30 ALAMOGORDO 72 47 70 49 75 / 40 40 30 40 30 CLOUDCROFT 53 28 53 33 58 / 50 40 40 50 20 TRUTH OR CONSEQUENCES 73 45 68 51 75 / 30 30 30 30 20 SILVER CITY 70 37 63 51 70 / 40 30 50 40 20 DEMING 77 46 71 49 76 / 30 30 40 40 20 LORDSBURG 79 45 75 46 79 / 20 30 50 40 20 WEST EL PASO METRO 74 55 72 55 75 / 30 40 30 40 30 DELL CITY 70 51 69 43 72 / 50 30 30 30 40 FORT HANCOCK 79 55 75 50 76 / 30 40 40 40 40 LOMA LINDA 71 50 67 46 69 / 40 40 30 40 40 FABENS 79 55 75 50 76 / 30 40 40 40 40 SANTA TERESA 76 51 71 49 75 / 30 40 40 40 30 WHITE SANDS HQ 72 47 69 53 73 / 30 30 30 40 30 JORNADA RANGE 75 45 69 38 75 / 50 30 30 40 30 HATCH 74 44 68 45 74 / 30 30 30 40 20 COLUMBUS 80 51 72 52 74 / 30 40 40 40 30 OROGRANDE 76 48 72 52 75 / 30 30 30 40 30 MAYHILL 55 34 55 37 60 / 50 50 30 40 20 MESCALERO 59 30 57 35 64 / 50 40 30 40 20 TIMBERON 59 30 57 36 62 / 40 40 30 40 30 WINSTON 66 34 61 44 69 / 50 50 40 40 20 HILLSBORO 70 41 64 47 71 / 40 30 40 40 20 SPACEPORT 72 46 67 45 74 / 40 30 30 30 20 LAKE ROBERTS 76 30 69 41 77 / 50 50 60 40 20 HURLEY 74 37 67 44 73 / 30 30 50 40 20 CLIFF 77 35 72 44 79 / 30 40 50 40 20 MULE CREEK 74 34 68 42 75 / 30 40 50 40 20 FAYWOOD 74 40 66 44 72 / 30 40 40 40 20 ANIMAS 82 47 76 44 79 / 20 30 50 30 20 HACHITA 82 45 75 42 79 / 20 30 50 40 20 ANTELOPE WELLS 83 48 76 46 80 / 20 40 50 40 20 CLOVERDALE 78 41 70 45 76 / 20 20 50 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 27/27 LANEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 553 AM MDT TUE MAY 8 2012 NMZ401>417-TXZ418>424-091200- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 553 AM MDT TUE MAY 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL LINGER ACROSS THE WESTERN PORTIONS OF SOUTHWEST NEW MEXICO TODAY. THIS BOUNDARY ALONG WITH ENERGY ALOFT COMING FROM AN UPPER LEVEL LOW TO OUR SOUTHWEST WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO GENERATE SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING OUTFLOW WINDS BEING THE PRIMARY THREATS. IN ADDITION...A FEW STORMS COULD ALSO PRODUCE BRIEF BUT HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING THIS AFTERNOON ALONG AND EAST OF THE RIO GRANDE. MEANWHILE ACROSS THE GILA THERE WILL REMAIN A THREAT OF DRY LIGHTNING FROM HIGHER BASED THUNDERSTORMS TODAY WHERE LOW LEVEL MOISTURE WILL NOT BE AS ABUNDANT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE UPPER LOW WILL MIGRATE EASTWARD AND PASS JUST TO THE SOUTH OF THE AREA THROUGH THURSDAY. THE COMBINATION OF AVAILABLE MOISTURE AND THE PROXIMITY OF THE LOW WILL KEEP A CHANCE OF SHOWERS AND STORMS ACROSS THE AREA BOTH WEDNESDAY AND THURSDAY. BY FRIDAY THE LOW WILL BE EXITING EAST OF THE AREA AND A DRIER NORTHERLY FLOW PATTERN WILL LIMIT SHOWERS TO THE HIGHER TERRAIN. ANOTHER DISTURBANCE WILL DROP IN FROM THE NORTH SUNDAY AND MONDAY RESULTING IN A CHANCE FOR RAIN ACROSS THE EASTERN HALF OF THE REGION BEGINNING LATE IN THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS ARE ENCOURAGED TO MONITOR LOCAL STORM DEVELOPMENT TODAY AND WEDNESDAY AND REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN REAL TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 143 PM MDT TUE MAY 8 2012 NMZ403-407-082030- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-SOUTHWEST DESERT/MIMBRES BASIN NM- 143 PM MDT TUE MAY 8 2012 ...STRONG THUNDERSTORMS THREATENING EASTERN GRANT AND NORTHWESTERN LUNA COUNTIES THROUGH 230 PM MDT... AT 139 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF CITY OF ROCKS STATE PARK... MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... CITY OF ROCKS STATE PARK... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR FOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JMG
The Holloman AFB radar (KHDX), 113 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
4 hail. Local standard time, as filed.
Golf ball size hail reported in Caballo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382943, 382942, 382945, 382944.